Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 246, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 11, 2008, 5:40 PM CDT for Ector County, Midland County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2008, 5:40 PM CDT (22:40 UTC)
- Expired
- Aug 11, 2008, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 112240 SVRMAF TXC135-329-112315- /O.NEW.KMAF.SV.W.0246.080811T2240Z-080811T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ECTOR COUNTY IN WEST TEXAS... SOUTHWESTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 615 PM CDT * AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ODESSA...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... PLEASANT FARMS... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3166 10204 3166 10250 3201 10248 3203 10230 TIME...MOT...LOC 2240Z 355DEG 17KT 3183 10237 $$
1 follow-up statement
000 WWUS54 KMAF 112256 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 PM CDT MON AUG 11 2008 TXC135-329-112315- /O.CON.KMAF.SV.W.0246.000000T0000Z-080811T2315Z/ ECTOR TX-MIDLAND TX- 556 PM CDT MON AUG 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHWESTERN MIDLAND AND SOUTHEASTERN ECTOR COUNTIES... AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ODESSA...MOVING SOUTH AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PLEASANT FARMS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. LAT...LON 3166 10204 3166 10250 3193 10248 3193 10227 TIME...MOT...LOC 2256Z 355DEG 17KT 3175 10236 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:39 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 11, 2:39 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT MON AUG 11 2008 .DISCUSSION... LATE AFTERNOON SURFACE OBSERVATIONS ALONG WITH AREA RADARS SHOW THE REMNANT FRONTAL BOUNDARY ORIENTED FROM NORTHWEST TO SOUTHEAST FROM THE CENTRAL PERMIAN BASIN INTO WEST CENTRAL TEXAS...SOUTH OF SAN ANGELO. WE EXPECT THIS BOUNDARY TO ACT AS A FOCUSING MECHANISM FOR CONVECTION THIS AFTERNOON AND EVENING...BUT GIVEN WEAKER MID AND UPPER LEVEL SUPPORT VS. YESTERDAY...POPS FOR THIS EVENING WILL BE LOWER. HOWEVER...WE HAVE OPTED TO INCREASE POPS SLIGHTLY FOR THE EVENING PERIOD AS THE SHORT RANGE MODELS AGREE THERE WILL BE SOME CONVECTION AROUND. AS CONVECTION FORMS...LOW-LEVEL COLD POOLS SHOULD HELP TO PUSH THE BOUNDARY SOUTHWARD...THUS WE WILL REDUCE POPS AFTER 06Z TONIGHT FOR AREAS NORTH OF A GUADALUPE MOUNTAINS TO MIDLAND LINE. WE WILL OPT TO KEEP A 20-30% CHANCE OF THUNDERSTORMS IN THE FORECAST AFTER MIDNIGHT FOR THE REMAINDER OF THE REGION. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN CONCERN GIVEN WEAK WINDS ALOFT AND ABUNDANT MOISTURE (1.8 INCHES OF PWAT ON KMAF 12Z SOUNDING). WE WILL CONTINUE TO MENTION THIS IN THE HAZARDOUS WEATHER OUTLOOK. FOR TUESDAY...MOST AREAS SHOULD REMAIN DRY...EXCEPT FOR THE DAVIS MOUNTAINS AND BIG BEND REGION WHERE OROGRAPHICS WILL AID IN ISOLATED TO WIDELY SCATTERED THUNDERSTORMS. THE OTHER REGION THAT MAY SEE ISOLATED CONVECTION WILL BE ACROSS NORTHERN LEA COUNTY...WHERE STEEPER MID-LEVEL LAPSE RATES AND LOW-LEVEL UPSLOPE FLOW COULD ALLOW ISOLATED THUNDERSTORMS TO DEVELOP. THE FOCUS FOR CONVECTION CONTINUES TO REMAIN OUT WEST ON WEDNESDAY... NAMELY ACROSS SOUTHEASTERN NEW MEXICO...CULBERSON COUNTY...DAVIS MOUNTAINS AND BIG BEND REGION. AGAIN...FAVORED LAPSE RATES AND WEAK LOW-LEVEL CONVERGENCE ALONG A SURFACE TROUGH WILL AID IN AFTERNOON AND EVENING CONVECTION. A SIMILAR SETUP IS IN STORE FOR THURSDAY AS NORTHWEST FLOW ALOFT MAY BRING SOME MID AND UPPER LEVEL SUPPORT INTO THE REGION. FOR NOW...WILL KEEP POPS CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS. LATER SHIFTS MAY NEED TO MONITOR FOR SPREADING POPS EAST INTO THE PLAINS. THE WEATHER PATTERN IS EXPECTED TO BECOME INCREASINGLY ACTIVE LATE THIS WEEK INTO THE WEEKEND AS THE MEDIUM RANGE GUIDANCE AGREE A MID AND UPPER LEVEL CLOSED LOW WILL MOVE OUT OF SOUTHERN CANADA INTO THE NORTHERN PLAINS BY EARLY FRIDAY MORNING. TIMING DIFFERENCES DO ARISE WITH THIS LOW AND A COLD FRONT...SO FURTHER REFINEMENTS WILL LIKELY BE NEEDED TO THE FORECAST. FOR NOW...WE WILL INCREASE RAIN CHANCES SLIGHTLY BEGINNING LATE FRIDAY AND SATURDAY AS A COLD FRONT MOVES INTO THE REGION. FOR THE REMAINDER OF THE FORECAST... THE HIGHER RAIN CHANCES WILL DEPEND LARGELY ON THE POSITION OF THE FRONTAL BOUNDARY AND HOW ACTIVE THE NORTHWEST FLOW ALOFT BECOMES. COOLER TEMPERATURES ARE ALSO EXPECTED LATE IN THE PERIOD AS 850MB TEMPERATURES TREND DOWNWARD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 70 96 / 20 10 0 0 CARLSBAD NM 69 97 70 97 / 20 10 20 20 DRYDEN TX 73 97 74 99 / 30 10 0 10 FORT STOCKTON TX 71 95 73 96 / 20 10 10 10 GUADALUPE PASS TX 66 88 67 89 / 30 10 20 20 HOBBS NM 68 93 69 94 / 20 10 10 10 MARFA TX 61 89 59 91 / 30 20 10 10 MIDLAND INTL AIRPORT TX 70 94 70 96 / 20 0 10 0 ODESSA TX 70 95 71 96 / 20 0 10 0 WINK TX 71 99 74 100 / 20 0 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/06
Hazardous weather outlook, Aug 11, 1:31 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT MON AUG 11 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CDT MON AUG 11 2008 /1231 PM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY LATE THIS AFTERNOON AND THIS EVENING. THE MOST PERSISTENT ACTIVITY IS EXPECTED TO BE ACROSS THE DAVIS MOUNTAINS AND THE BIG BEND REGION. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 11, 2:52 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT MON AUG 11 2008 TXZ074-081-112015- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 252 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...7 MILES NORTH OF MARATHON...MOVING SOUTHEAST AT 5 MPH. PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 2:52 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 PM CDT MON AUG 11 2008 TXZ074-081-112015- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 252 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER HIGHWAY 385...7 MILES NORTH OF MARATHON...MOVING SOUTHEAST AT 5 MPH. PEA TO MARBLE SIZED HAIL...WINDS GUSTING TO AROUND 50 MPH...HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN THESE STORMS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 3:16 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT MON AUG 11 2008 TXZ080-112045- MARFA PLATEAU- 316 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MARFA AT 316 PM CDT...MOVING SOUTHEAST AT 3 MPH. WINDS APPROACHING 55 MPH ARE EXPECTED WITH THIS THUNDERSTORM AS WELL AS FREQUENT LIGHTNING. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 3:30 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT MON AUG 11 2008 TXZ074-081-112100- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 330 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF ALTUDA AT 330 PM CDT...MOVING EAST AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS STATE HIGHWAY 118 SOUTH OF ALPINE WILL LIKELY ENCOUNTER HAZARDOUS DRIVING CONDITIONS. PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS UP TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Aug 11, 3:58 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 PM CDT MON AUG 11 2008 TXZ081-112130- BIG BEND AREA- 358 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS UP TO 50 MPH WAS LOCATED ABOUT 18 MILES EAST SOUTHEAST OF MARATHON AND SOUTH OF U.S. HIGHWAY 90...MOVING SOUTH AT 5 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 11, 5:30 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT MON AUG 11 2008 TXZ061-062-112300- ECTOR-MIDLAND- 530 PM CDT MON AUG 11 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR AND WESTERN MIDLAND COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ODESSA AT 530 PM CDT...MOVING SOUTH AT 20 MPH. GUSTS UP TO 50 MPH ARE POSSIBLE AS THE STORM PASSES THROUGH THE CITY OF ODESSA AND CONTINUES SOUTHWARD. MOTORISTS TRAVELING ALONG INTERSTATE 20 NEAR ODESSA SHOULD BE PREPARED FOR STRONG CROSSWINDS. GUSTY WINDS UP TO 50 MPH... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:16 PM CDT | Areal Flood Advisory | MAF | Gaines | 4 hr |
| Aug 10, 7:55 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 10, 9:15 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Aug 11, 2:52 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Aug 11, 3:09 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 11, 5:33 PM CDT | Areal Flood Advisory | MAF | Ector | 117 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.